T Nation

New Diagnosis - Hypothroidism, Info?


#1

So for about the last 4 years I've basically felt like shit, always tired, energy levels low unless I hop myself up with coffee, energy drinks etc etc. My workouts have been tougher to finish, my strength has gone up through hard lifting but the body fat(especially around the middle) has come on and it is harder than hell to lose no matter my diet/Cardio consists of. Ive also been moody and sometimes just plain aggravated over the little shit. I knew something
was wrong cause Ive always been lean, easy going and I never had a hard time at the gym. Also my sex drive has been down and Ive always never had a problem in that dept.

Anyway, I had bloodwork done and got a call from the doc and I have to take Synthroid now. He started me out at a dosage of 125 a day. OK, Im totally uneducated on this matter so please anyone chime in. In the SAMA forum a few guys said that they benefitted greatly from finally getting treated from hypothroidism. Im just hoping that it helps me as much as it did them. I was feeling really defeated.


#2

What do you want to know?


#3

Basically when should I start feeling better on the average?. How will I know if the dosage is to high or to low? I know everyones different but will the Synthroid really make me feel that much better?. Im looking forward to feeling better again but I dont wanna be dissapointed if it doesnt work.

I know I did not put in my Lab numbers, but I will as soon as the Doc gives them to me.


#4

If you are indeed hypothyroid, then you're going to feel a ton better...it will be night and day...

If you have other problems, then you may feel better for a while then crash, or not feel better at all...that is why its important to understand the feedback loops involved and ask questions...

You will know if you're too low by not feeling any better...you will know if you're too high by feeling jittery and anxious all the time...if I'm not mistaken Snythroid is a T4 only medicine, which has a long half life, so if you take too much, you will have a long time until it clears and will feel too hyper for an unnecessarily long time...you can take some cortisone if you feel like that, but that require a doctor's prescription (unless you want to self-medicate with Isocort).

Lots can go wrong with Snythroid too, but many too just fine on it...know what to look for on both ends...

www.stopthethyroidmadness.com is a good resource for that.


#5

With T4 medication, it might take several weeks for you to start noticing real positive changes. Medications that incorporate T3 (Thyrolar, dessicated thyroid, Cytomel) tend to work faster.

Synthroid may very well make you feel much better. Some people find a T3/T4 combination works better for them, but it's always best to start off your treatment under the assumption that you are an easy fix.

STTM is a good resource, but it has an extremely pessimistic view of synthetic T4 medications. Don't let yourself become too frustrated or anxious wrt your treatment because of it; only time will tell what camp you fall into.

If you want to bounce your lab numbers off of us from time to time, you are more than welcome to. None of the regular posters here are, to my knowledge, licensed medical professionals, but many of us have been in your shoes before and can give you some support or additional insight should you need it.

Best of luck.


#6

Glad to see you post here.

In my limited experience, 125mcg is a monster dose to start someone off at, which concerns me. Starting with too large of a dose can cause heart palpitations, anxiety, and a host of other completely avoidable sides. It could also turn you off from seeking treatment which isn't desirable at all. Standard protocol is to start someone off at 25mcg and go up by 25mcg every 6 - 8 weeks each time testing TSH levels to see how the patient is responding. 125 might be the dose you end up at, but after a year or so.

I started feeling the effects of T4 (Levothyroxine, Synthroid) after 7 days but figured it was just placebo. After 10 days, the change was unmistakeable. Waking up in the AM was easier, I wasn't dead tired at night, my digestion was greatly improved, etc.

Good luck and post your TSH levels once you get them, I'd be interested to see where they were.

<---------- Not an MD

http://www.drugs.com/ppa/levothyroxine-sodium-t4-l-thyroxine.html


#7

Lastly, regarding weight loss. Levothyroxine isn't a magical weight loss drug. Being completely unscientific for a moment, let's say 50mcg increases your metabolism by %10. That means that if you were eating such that you'd lose 1lb/week, maybe on your meds you'd lose 1.1 lb/week.

Don't be discouraged if the belly fat doesn't melt away, I'd say it took 4 months of treatment before I saw a change in body comp.


#8

Weight loss is the last of my concerns really. I mentioned it only because I work out like a monster and at my level of intensity and excercise frequency it should NOT be this hard to keep fat off my body. Im gaining strength and muscle mass like crazy but it just seems to build up under a layer of fat that wont budge from my frame.

My diet is even pretty clean. 10 years ago I didnt work out nearly this hard, wasnt nearly this strong, and ate like total shit and I was much more lean and muscular, I was just wondering what had changed and I was chalking it up to age, but 34 isnt THAT old and shouldnt have caused such a radical change In my opinion.

Anyway, THANK YOU so much for all the responses, Im learning this thing now and I hop my life will change for the better. As far as the 125 mcg starting out dosage Im not sure what to do. Im not sure if my number were so low that the Doc felt like I needed to start out with a high dosage or he doesnt know jackshit.


#9

You may just want to ask, "Hey I've been doing some reading and it sounds like a lot of people start with a small dose and work up to a larger one over time. Have you had a lot of success starting with a larger initial dose? Are there any sides I should be aware of that I wouldn't have had with a smaller initial dose?". Or something along those lines.